Oklahoma, 2024

Tornadoes and Hail in Oklahoma, May 8, 2024

May 8, 2024 · NWS TSA · 23 events in 6 counties and zones

Severe thunderstorms developed into eastern Oklahoma during the afternoon and continued into the early evening of the 8th, ahead of an approaching cold front. Very moist and unstable air combined with strong deep layer wind shear resulted in the evolution of some supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed into eastern Oklahoma during the afternoon and continued into the early evening of the 8th, ahead of an approaching cold front. Very moist and unstable air combined with strong deep layer wind shear resulted in the evolution of some supercell thunderstorms. Several tornadoes and large hail up to golf ball size occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 12:45 PM CST, 25 minutes earlier.

Area forecast discussion, May 8, 12:45 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
145 PM CDT Wed May 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon and tonight)
Issued at 145 PM CDT Wed May 8 2024

Thunderstorms continue to develop early this afternoon across
northeast Oklahoma in the vicinity of a cold front that extends
from near Nowata to near Oilton and back into south-central
Oklahoma. Thunderstorm development is expected to continue in
the vicinity of the front as it moves east across the region. With
the airmass already extremely unstable and very little if any cap
in place, any storms that develop will have the potential to become
severe rapidly. Giant hail and significant tornadoes will be the
main concern with impressive deep layer shear above. The storms are
expected to come to an end later this evening as the cold front
exits.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 145 PM CDT Wed May 8 2024

Most of the area will be dry on Thursday. However, there will be
a small chance of showers/storms across southeast Oklahoma Thursday
afternoon/evening as a storm system skirts the area to the
south. High pressure is expected to prevail Friday into Saturday with
dry conditions forecast area-wide. Shower/storm chances return
Sunday and continue into early next week as an upper level low slowly
moves out of the Rockies and into the Plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Wed May 8 2024
Scattered to broken stratocumulus deck this afternoon across E
OK/NW AR. As mentioned in previous discussion, scattered strong to
severe thunderstorms are expected to develop by late afternoon
across this area. Storms will primarily impact the northwest
Arkansas TAF sites starting late afternoon through early evening.
LIFR visibilities, strong and gusty winds, including hail will
be likely in the stronger storms. Behind front, lower clouds will
begin to clear from northwest to southeast tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  80  53  76 /   0   0   0   0
FSM   60  84  57  78 /  80  10  10   0
MLC   60  81  57  77 /  10  20  10   0
BVO   49  78  49  76 /   0   0   0   0
FYV   54  80  50  75 /  70  10  10   0
BYV   54  77  50  72 /  70   0  10   0
MKO   55  78  53  75 /  10  10  10   0
MIO   50  76  50  73 /  10   0   0   0
F10   55  78  53  75 /  10  10  10   0
HHW   63  82  58  77 /  70  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 8, 11:40 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1240 PM CDT Wed May 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1240 PM CDT Wed May 8 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...By mid afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Primarily southeast of Interstate 44.
	ONSET...By mid afternoon.

DISCUSSION...

Scattered strong to severe thunderstorms will develop by mid to late
afternoon across portions of eastern Oklahoma and northwest
Arkansas. Destructive hail to the size of softballs will be possible
in the stronger storms, including locally damaging winds and
isolated tornadoes. Thunderstorms will move further east and south
of the local region by mid evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A slight chance of thunderstorms will remain across far southeast
Oklahoma on Thursday with dry and mild weather for areas further
north. The quiet weather pattern will continue for late week
into the weekend with thunderstorm chances returning by early
next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 8, 11:50 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed May 8 2024

OKZ056-057-081815-
Craig OK-Nowata OK-
1250 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG AND
SOUTHEASTERN NOWATA COUNTIES THROUGH 115 PM CDT...

At 1250 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Delaware to 2 miles southeast of
Nowata. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Nowata...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 9539 3687 9528 3663 9556 3674 9565
      3684 9554
TIME...MOT...LOC 1750Z 224DEG 29KT 3680 9552 3667 9560

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 12:04 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
104 PM CDT Wed May 8 2024

OKZ056-057-081830-
Craig OK-Nowata OK-
104 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG AND SOUTHEASTERN
NOWATA COUNTIES THROUGH 130 PM CDT...

At 104 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Edna to 3 miles northeast of
New Alluwe. Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Welch...                          New Alluwe...
Watova...                         Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9504 3697 9504 3695 9501 3694 9502
      3660 9540 3660 9567 3700 9536 3700 9501
TIME...MOT...LOC 1804Z 227DEG 61KT 3700 9526 3665 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 89 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Ottawa

When
May 8, 1:10 PM CST
Where
Ottawa County, 3.76 mi WNW of Narcissa
Rating
EFU
Path length
0.1 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
36.824, -94.991

Storm chasers reported a brief tornado over open country. No known damage occurred with the tornado.

Tornado, Ottawa

When
May 8, 1:12 PM CST
Where
Ottawa County, 2.98 mi NW of Narcissa
Rating
EFU
Path length
0.1 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
36.827, -94.972

Storm chasers reported a brief tornado over open country. No known damage occurred with the tornado.

Tornado, Ottawa

When
May 8, 1:15 PM CST to 1:23 PM CST
Where
Ottawa County, 2.27 mi NNW of Narcissa to 3.4 mi S of Miami
Rating
EF1
Path length
4 mi
Path width
450 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.829, -94.950

This tornado developed west of the S 520 Road and south of the E 130 Road. It moved east-northeast across Highway 69, then appeared to briefly move to the southeast, and then back to the east as it moved generally along the E 130 Road to where it likely dissipated, east of E St SW. Numerous trees were uprooted, a few homes were damaged, and an outbuilding was destroyed. Storm chasers observed this tornado. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Hail, Ottawa

When
May 8, 1:20 PM CST
Where
Ottawa County, 1 mi NNW of Miami
Measured
1.25 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
36.893, -94.887

Half dollar size hail damaged homes and vehicles.

Thunderstorm Wind, Ottawa

When
May 8, 1:23 PM CST
Where
Ottawa County, 0.98 mi S of Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.866, -94.879

Strong thunderstorm wind damaged the roof of a home.

Hail, Ottawa

When
May 8, 1:27 PM CST
Where
Ottawa County, 0.07 mi NNE of Miami
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.881, -94.880

Thunderstorm Wind, Ottawa

When
May 8, 1:30 PM CST
Where
Ottawa County, 1 mi SE of Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.870, -94.867

Strong thunderstorm wind damaged several homes.

Thunderstorm Wind, Ottawa

When
May 8, 1:46 PM CST
Where
Ottawa County, 2.71 mi SSE of Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.844, -94.860

Strong thunderstorm wind damaged a sign on I-44.

Thunderstorm Wind, Ottawa

When
May 8, 1:47 PM CST
Where
Ottawa County, 2.34 mi SE of Miami
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.852, -94.856

Strong thunderstorm wind blew down a tree onto I-44 in the westbound lane.

Hail, Ottawa

When
May 8, 1:51 PM CST
Where
Ottawa County, 1.58 mi WNW of Ottawa
Measured
1.5 in hail
Property damage
$40,000
Reported by
Public
Coordinates
36.862, -94.824

Ping pong ball size hail damaged homes and vehicles.

Tornado, Ottawa

When
May 8, 1:51 PM CST to 1:52 PM CST
Where
Ottawa County, 4.5 mi SSE of Peoria to 4.73 mi SSE of Peoria
Rating
EF1
Path length
0.3 mi
Path width
60 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.860, -94.638

This tornado developed in a neighborhood off the E 105 Road and moved southeast, dissipating south of the E 110 Road. The tornado damaged several homes and uprooted trees along its path. A Ring camera caught the tornado, as did a number of storm chasers and spotters. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Ottawa

When
May 8, 1:53 PM CST
Where
Ottawa County, 5.03 mi SSE of Peoria
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.858, -94.622

Strong thunderstorm wind uprooted trees.

Hail, Ottawa

When
May 8, 2:26 PM CST
Where
Ottawa County, Afton
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.700, -94.970

Golf ball size hail damaged vehicles and homes.

Hail, Delaware

When
May 8, 3:41 PM CST
Where
Delaware County, 4 mi N of Grove
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.638, -94.770

Half dollar size hail damaged homes and vehicles.

Hail, Delaware

When
May 8, 3:43 PM CST
Where
Delaware County, 0.82 mi N of Grove
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.592, -94.768

Hail, Delaware

When
May 8, 4:21 PM CST
Where
Delaware County, Jay
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.420, -94.800

Hail, Delaware

When
May 8, 4:21 PM CST
Where
Delaware County, 3.76 mi E of Zena
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.495, -94.783

Hail, Cherokee

When
May 8, 5:08 PM CST
Where
Cherokee County, 4 mi SE of Peggs
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.039, -95.049

Half dollar size hail damaged homes and vehicles.

Hail, Delaware

When
May 8, 5:08 PM CST
Where
Delaware County, 1 mi S of Leach
Measured
1 in hail
Reported by
Public
Coordinates
36.185, -94.920

Hail, Pushmataha

When
May 8, 6:07 PM CST
Where
Pushmataha County, 3.58 mi W of Kellond
Measured
0.75 in hail
Reported by
Public
Coordinates
34.261, -95.692

Hail, Muskogee

When
May 8, 6:10 PM CST
Where
Muskogee County, 3 mi N of Porum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.413, -95.270

Thunderstorm Wind, Le Flore

When
May 8, 7:44 PM CST
Where
Le Flore County, Poteau
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.050, -94.620

Strong thunderstorm wind snapped large tree limbs.

Hail, Le Flore

When
May 8, 8:05 PM CST
Where
Le Flore County, 0.85 mi NE of Spiro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.240, -94.621

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184297, 1184298, 1184299, 1183190, 1183187, 1182169, 1183194, 1183192, 1183193, 1183188, 1184300, 1188080, 1182175, 1183203, 1183195, 1183196, 1183198, 1183202, 1183204, 1183205, 1183206, 1183234, 1183235.